North Carolina, 2022

Damaging Winds in North Carolina, March 7, 2022

March 7, 2022 · NWS RAH · 4 events in 2 counties and zones

A cold front tracked east-southeast from the Ohio Valley into the southeastern United States late in the evening on the 7th of March. Ahead of the front, weak instability was met by strong deep-layer shear for isolated to scattered showers and storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cold front tracked east-southeast from the Ohio Valley into the southeastern United States late in the evening on the 7th of March. Ahead of the front, weak instability was met by strong deep-layer shear for isolated to scattered showers and storms. A line of showers and storms tracked from the Northwest Piedmont in the early evening into the Northern Coastal Plain by late evening. Most of the storms were sub-severe, though a strong cell developed in the northern part of the line, producing some damaging wind reports in Granville and Franklin Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 7, 6:45 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 7, 6:45 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
645 PM EST Mon Mar 7 2022

.SYNOPSIS...
A strong cold front will move through central NC this evening and
into tonight, stalling out over the SE US through mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 645 PM Monday...

...Wind Advisory canceled.

Winds remained short of wind advisory criteria with a few gusts to
40 or so this afternoon. The front will be moving through in the
next few hours and winds have died off considerably with sunset. We
will monitor the front for any convection that could pull down winds
near 45 mph this evening and issue any statements as needed.

Previous discussion issued at 300 PM Monday...

Expect increasing clouds from the north-northwest this evening. A
line of pre-frontal showers should move into the Triad within the
next few hours, progressing east-southeast through the area this
evening into tonight. The strong, gusty southwesterly winds will
continue into the evening, with gusts dropping a bit with sunset
where showers are not also occurring. Cannot rule out isolated gusts
in excess of 40 kts, especially along and north of I-85 through 10
PM. The showers could produce similarly strong gusts, even in the
absence of thunder. Instability is limited (100 J/Kg or less) and
thus the possibility of thunder is low, but not completely ruled
out. The winds should become more westerly but remain breezy/gusty
as the showers progress through the area. In the wake of the cold
front, winds will become northwesterly, increasing in its immediate
wake, with gusts in the teens likely tonight. The front should be
through the area by Tuesday morning. Temperatures will drop quickly
behind the front as high pressure starts to build in, although the
continued breezy conditions and lingering cloud cover, albeit
decreasing in the NW, will limit radiational cooling. Lows in the
mid 40s to mid 50s NW to SE expected.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 255 PM Monday...

While a rogue shower cannot be completely ruled out across Sampson
County Tuesday morning, tonight's cold front should have settled far
enough to the south to allow for dry weather during the daytime
hours. However, with the front settling just south of the region,
skies will remain partly to mostly cloudy across the southeast, with
a bit more sun possible along the Virginia border extending west
into the Triad. After near-record high temperatures today, tonight's
cold front will bring high temperatures closer to normal on Tuesday,
with values mostly in the low to mid 60s.

An upper level shortwave will move from the southern Plains to the
Ohio River Valley Tuesday night. This will help to develop a wave of
low pressure across the stationary boundary to the south and spread
rain from the Gulf Coast into the mid-Atlantic states. Rain should
reach the Triad by midnight, then continue to expand southeast
overnight. The presence of the boundary to the south will allow for
a slightly larger range in low temperatures than normal - near the
Virginia border, lows will fall near 40, while the southern tier
counties should only fall into the lower 50s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 255 PM Monday...

The front that passed through tonight which will settle south of the
region tomorrow will not be in much of a hurry to leave the region.
Multiple waves will move along the front, the strongest of which may
be crossing central NC Wednesday morning. Inherited a slight chance
of thunderstorms across the south Wednesday, and decided to expand
that slightly farther north as well as extending it into Wednesday
night based on the potential for some elevated instability. Rain
will continue Wednesday and Wednesday night, with a chance for some
drier air to make it into northwestern counties Thursday while rain
continues across the southeast. Have continued with the trend of the
previous forecast to suppress the bulk of the rain south of the area
Thursday night, and 12Z models have slightly slowed down the arrival
of rain Friday into Friday night. However, Friday night will be a
widespread precipitation event with a strong low pressure system
moving across the mid-Atlantic and a cold front extending all the
way into the Gulf of Mexico. Bumped up pops to categorical Friday
night and have continued the slight chance of thunderstorms along
the front. Although surface instability will be minimal due to the
time of day of the frontal passage, it appears that there could be
at least some potential for elevated thunderstorms, and considering
the stronger winds aloft, there is the potential for some of those
winds to mix down to the surface. Showers are likely to persist into
Saturday afternoon, then dry weather is forecast Saturday night
through Monday.

Temperatures will be a tricky part of this forecast and will be on a
yo-yo. There will be a battle between an in-situ CAD event that
develops and where the front sets up Wednesday. Most models show a
20-25 degree difference in highs Wednesday, so while there is high
confidence in a wide gradient of temperatures occurring, how far
south the front sinks will be key to the forecast. Even Sampson
County could have a 15 degree gradient in highs on Wednesday. The
new forecast ranges from mid 40s in Roxboro and the Triad to lower
60s across the south and possibly 70 degrees in the southern tip of
Sampson County. With greater confidence that the boundary will sink
south of the region on Thursday, there is less of a gradient in
highs on Thursday, with temperatures in the 50s everywhere.
Southerly flow ahead of the cold front Friday will allow all
locations to rise into the 60s, then temperatures will start to fall
during the day on Saturday across the west with the cold front
moving through. A widespread freeze is expected Saturday night with
lows falling into the lower 20s in the west and into the upper 20s
across the east. After highs back around 50 on Sunday and lows
falling near the freezing mark again Sunday night, 60s will return
for Monday.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 640 PM Monday...

24 hour TAF period: Strong, gusty southwesterly winds will decrease
this evening and shift to the NW as a cold front passes. Brief MVFR
to VFR CIGS and VSBYS with showers will accompany the front.

Otherwise generally VFR (with some possible MVFR cigs) are expected
through tonight. VFR conditions should prevail on Tue, with north-
northwesterly winds at 10-15kt.

Looking ahead: Periods of rain and sub-VFR conditions are likely
Tuesday night through Thursday, perhaps lingering into Friday, as a
series of frontal waves tracks through central NC in a cold air
damming scenario.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...KC
NEAR TERM...PWB/KC
SHORT TERM...Green
LONG TERM...Green
AVIATION...PWB/KC
Hazardous weather outlook, Mar 7, 4:01 AM EST, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
401 AM EST Mon Mar 7 2022

NCZ042-073>078-083>086-088-089-080915-
Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
401 AM EST Mon Mar 7 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Southwest winds will become gusty this afternoon, with frequent
gusts between 25 and 35 mph. These gusty winds could blow around
unsecured objects.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-023>028-040-041-043-080915-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Wilson-
401 AM EST Mon Mar 7 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021-022-038-039-080915-
Forsyth-Guilford-Davidson-Randolph-
401 AM EST Mon Mar 7 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory. In addition, a convective line of showers
 may produce a few isolated stronger storms in the late afternoon
and early evening. The main threat with these storms will be some
locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 7, 6:54 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EST Mon Mar 7 2022

NCZ007-021>023-038-039-073-074-080200-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-
MONTGOMERY-
INCLUDING THE CITIES OF ROXBORO, WINSTON-SALEM, GREENSBORO,
HIGH POINT, BURLINGTON, GRAHAM, MEBANE, LEXINGTON, THOMASVILLE,
ASHEBORO, ARCHDALE, ALBEMARLE, AND TROY
654 PM EST Mon Mar 7 2022

A gusty cold front will move through the region this evening...

A cold front will be accompanied by a brief line of showers and
gusty winds this evening. A period of 15 to 20 minutes of heavy
rain and gusty wind to 40 mph is expected between 700 PM and 830
PM.

pwb
Special weather statement, Mar 7, 7:29 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
729 PM EST Mon Mar 7 2022

NCZ007>010-022>026-038>040-073-074-080200-
Guilford NC-Franklin NC-Durham NC-Alamance NC-Davidson NC-
Granville NC-Montgomery NC-Stanly NC-Chatham NC-Vance NC-Randolph NC-
Warren NC-Person NC-Orange NC-
729 PM EST Mon Mar 7 2022

...A line of showers with gusty winds to 50 mph will impact portions
of Alamance, Vance, Davidson, Montgomery, Stanly, northern Franklin,
Person, Warren, Orange, Granville, Randolph, Guilford, Chatham and
Durham Counties through 900 PM EST...

At 727 PM EST, Doppler radar was tracking a line of showers over the
NW Piedmont moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Durham, Cary, High Point, Chapel Hill, Burlington,
Asheboro, Lexington, Albemarle and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3620 7801 3618 7849 3607 7854 3593 7838
      3607 7875 3552 7897 3563 7912 3551 7977
      3518 7964 3516 7962 3517 7984 3518 8051
      3551 8018 3583 8049 3598 8039 3601 8004
      3626 8004 3624 7916 3654 7914 3654 7790
TIME...MOT...LOC 0027Z 276DEG 41KT 3606 7977

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CA
Special weather statement, Mar 7, 8:25 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
825 PM EST Mon Mar 7 2022

NCZ008>010-024>027-041-080230-
Nash NC-Franklin NC-Vance NC-Durham NC-Warren NC-Wake NC-Orange NC-
Granville NC-
825 PM EST Mon Mar 7 2022

...A strong shower with gusty winds to 40 or locally 50 mph will
impact portions of southern Vance, southern Warren, northwestern
Nash, southeastern Orange, southern Granville, northern Wake, Durham
and Franklin Counties through 930 PM EST...

At 823 PM EST, Doppler radar was tracking a strong shower producing
gusty winds near Butner, or 9 miles west of Creedmoor, moving east
at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Durham, Chapel Hill, Hillsborough, Creedmoor, Louisburg,
Wake Forest, Carrboro, Butner and Franklinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3585 7801 3587 7922 3623 7895 3631 7799
TIME...MOT...LOC 0123Z 267DEG 48KT 3615 7885

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Badgett

The radar

The Raleigh/Durham radar (KRAX), 57 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Granville

When
March 7, 8:41 PM EST
Where
Granville County, 0.4 mi WNW of Butner
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.132, -78.757

A state official reported a tree down near Butner, NC.

Thunderstorm Wind, Granville

When
March 7, 8:45 PM EST
Where
Granville County, 1.53 mi SSW of Mt Energy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.110, -78.642

Powerlines and power poles were reported down near the intersection of Hayes Road and Bennett Road in Creedmoor.

Thunderstorm Wind, Franklin

When
March 7, 8:55 PM EST
Where
Franklin County, 2.07 mi SSE of Franklinton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.073, -78.435

A tree was reported down near the intersection of Cedar Creek Road and Lane Store Road. The tree was blocking the roadway.

Thunderstorm Wind, Franklin

When
March 7, 9:18 PM EST
Where
Franklin County, 1.48 mi SSE of Justice
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.030, -78.160

A large oak tree was reported down along North Carolina Highway 581, near the town of Justice.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013186, 1013188, 1013189, 1013190.